Illinois, 2016

Heat in Illinois, June 16, 2016

June 16, 2016 · NWS PAH · 15 events in 15 counties and zones

An early-season push of tropical heat and humidity resulted in potentially hazardous heat indices. The hazardous heat indices were south of a stationary front that was draped along the Interstate 64 corridor.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An early-season push of tropical heat and humidity resulted in potentially hazardous heat indices. The hazardous heat indices were south of a stationary front that was draped along the Interstate 64 corridor. Maximum heat indices were generally from 105 to 110 degrees. Actual air temperatures reached 97 at Carbondale and 100 at Paducah, Kentucky. The high of 100 degrees at Paducah, KY was the third earliest in the season for a 100-degree temperature. The only earlier occurrences were on June 14, 1987 and June 14, 1943. In those years in which it occurred, the average date of the first 100-degree temperature has been July 17 at Paducah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 16, 5:49 AM CST, 5 hours 11 minutes earlier.

Area forecast discussion, Jun 16, 5:49 AM CST, 5 hours 11 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
649 AM CDT THU JUN 16 2016

.SHORT TERM...(Today through Saturday night)
Issued at 302 AM CDT Thu Jun 16 2016

Expanded Heat Advisory further north into Southern Illinois with
this issuance as a narrow zone of elevated temperatures will
bisect the central third of the WFO PAH forecast area from
northwest to southeast through the area. Although guidance is
hinting at sharper gradient and mixing of winds along and north of
the advisory area, there is low confidence that this will occur at
this time. Also, there is a collaborative concern that the
gradient in high temperatures this after over Southeast
Illinois/Southern Illinois/Central Kentucky may be further
northeast than currently depicted. Have gone on the high end of
guidance today, with middle/upper 90s over the entire forecast
area. Forecasting Poplar Bluff at 100 degrees (and may not be
surprised to see 101 degrees) with most of southeast Missouri
expected within 1 to 2 degrees.

Another area of uncertainty is the convective potential, albeit
small, between 7 pm CDT Thursday and 2 am CDT Friday over the
Southwest half of the WFO PAH forecast area. The larger domain
guidance hinted at a small PoP, but tempered that with the
influence of the NAM-WRF (ARW version) guidance which has
initialized reasonably well this evening. At this time have less
than 50% confidence on occurrence of thunderstorms this Thursday
evening. Alot will have to due with the impact and influence of
the circulation diving southeast from the western Great Lakes.
Should there be enough forcing/shear to address the gradient of
lower level, but higher theta-e air expected to remain over the
region into the evening. This could limit severe potential even
further than the marginal outlook across the area already for
today.

Beyond today, dry weather and seasonable temperatures will rule
through Saturday.

.LONG TERM...(Sunday through Wednesday)
Issued at 302 AM CDT Thu Jun 16 2016

Above average confidence through most of the long term period, then
below average at the very end due to model disagreement.

From Sunday through Monday night high pressure at the surface and
and E-W oriented H5 ridge will keep the region dry and very
warm/hot.

On Tuesday an upper level disturbance diving southeast out of the
northern plains will suppress the aformentioned ridge to the south
and west and push/pull a cold front into our CWA. The front will
have a hard time moving completely through the area, so pops may
linger into Tuesday night and possibly Wednesday. Long range models
very different on the solution next Wednesday. The GFS hangs up the
front over our area and continues to crank out precipitation chances
through the end of the period. The ECMWF is more progressive and
pushes the boundary through our area and drying things out. As a
result, went with somewhat of a compromise.

Temperatures will remain above normal through the period.

&&

.AVIATION...
Issued at 649 AM CDT Thu Jun 16 2016

VFR Conditions should dominate for the KEVV and KOWB TAF
locations. Although VFR conditions should dominate the KCGI and
KPAH TAF locations added a mention of vicinity thunderstorms for
KPAH with a slightly higher probability of convection during the
evening hours.

&&

.PAH Watches/Warnings/Advisories...
IL...Heat Advisory from noon today to 7 PM CDT this evening for
     ILZ080>094.

MO...Heat Advisory from noon today to 7 PM CDT this evening for
     MOZ076-086-087-100-107>112-114.

IN...None.
KY...Heat Advisory from noon today to 7 PM CDT this evening for
     KYZ001>006.

&&

SHORT TERM...Smith
LONG TERM...JP
AVIATION...Smith
Hazardous weather outlook, Jun 16, 2:30 AM CST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
330 AM CDT THU JUN 16 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-171000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
330 AM CDT THU JUN 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT FOR ALL OF SOUTHEAST MISSOURI...AS
WELL AS MOST OF SOUTHERN ILLINOIS AND THE PURCHASE AREA OF WEST
KENTUCKY FROM NOON THROUGH 7 PM CDT.

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE FORECAST LATE THIS
AFTERNOON AND THIS EVENING...MAINLY SOUTH OF A PERRYVILLE ILLINOIS
TO CALHOUN KENTUCKY LINE. A STORM OR TWO MAY PRODUCE MARGINALLY
SEVERE HAIL AND STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE FOR ALL OR PART OF THE
OUTLOOK AREA TUESDAY, TUESDAY NIGHT, AND WEDNESDAY. LIGHTNING AND
LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

SMITH/JAP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 heat. Local standard time, as filed.

Heat, Alexander

When
June 16, 11:00 AM CST to 6:00 PM CST
Where
Alexander forecast zone
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Heat, Franklin

When
June 16, 11:00 AM CST to 6:00 PM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Heat, Gallatin

When
June 16, 11:00 AM CST to 6:00 PM CST
Where
Gallatin forecast zone
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Heat, Hamilton

When
June 16, 11:00 AM CST to 6:00 PM CST
Where
Hamilton forecast zone
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Heat, Hardin

When
June 16, 11:00 AM CST to 6:00 PM CST
Where
Hardin forecast zone
Reported by
AWOS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Heat, Jackson

When
June 16, 11:00 AM CST to 6:00 PM CST
Where
Jackson forecast zone
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Heat, Johnson

When
June 16, 11:00 AM CST to 6:00 PM CST
Where
Johnson forecast zone
Reported by
AWOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Heat, Massac

When
June 16, 11:00 AM CST to 6:00 PM CST
Where
Massac forecast zone
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Heat, Perry

When
June 16, 11:00 AM CST to 6:00 PM CST
Where
Perry forecast zone
Reported by
AWOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Heat, Pope

When
June 16, 11:00 AM CST to 6:00 PM CST
Where
Pope forecast zone
Reported by
AWOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Heat, Pulaski

When
June 16, 11:00 AM CST to 6:00 PM CST
Where
Pulaski forecast zone
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Heat, Saline

When
June 16, 11:00 AM CST to 6:00 PM CST
Where
Saline forecast zone
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Heat, Union

When
June 16, 11:00 AM CST to 6:00 PM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Heat, White

When
June 16, 11:00 AM CST to 6:00 PM CST
Where
White forecast zone
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Heat, Williamson

When
June 16, 11:00 AM CST to 6:00 PM CST
Where
Williamson forecast zone
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 636126, 636127, 636128, 636129, 636130, 636131, 636132, 636133, 636134, 636135, 636136, 636137, 636138, 636139, 636140.